Alert archive / Wyoming / High Wind Warnings in 2019
High Wind Warning 9, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Jan 29, 2019, 2:45 AM MST for 4 counties in Wyoming. It took effect at Jan 30, 2019, 2:00 AM MST. It was in force for 27 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 29, 2019, 2:45 AM MST (09:45 UTC)
- In effect from
- Jan 30, 2019, 2:00 AM MST
- Expired
- Jan 31, 2019, 4:53 AM MST
- In force
- 27 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 30, 2:45 AM MST | HIGH SUST WINDS 40 | 3 Nw Arlington, WY | WYDOT MESONET STATION FOOTE CREEK ALONG I-80. AVERAGE SUSTAINED WIND OF 40 MPH FOR 1 HOUR. |
| Jan 30, 6:10 AM MST | NON-TSTM WND GST 57 | Wnw Pumpkin Vine, WY | PUMPKIN VINE WYDOT SITE. SUSTAINED WINDS 37 MPH. |
| Jan 30, 6:40 AM MST | HIGH SUST WINDS 40 | Arlington, WY | WYDOT MESONET STATION ARLINGTON ALONG I-80. AVERAGE SUSTAINED WIND OF 40 MPH FOR 1 HOUR. |
| Jan 30, 6:45 AM MST | NON-TSTM WND GST 59 | 7 Ese Arlington, WY | COOPER COVE WYDOT SITE. SUSTAINED WINDS 37 MPH. |
| Jan 30, 8:35 AM MST | NON-TSTM WND GST 58 | 7 Ese Arlington, WY | COOPER COVE WYDOT SITE. SUSTAINED WINDS 37 MPH. |
| Jan 30, 8:55 AM MST | HIGH SUST WINDS 41 | 2 Wnw Buford, WY | UP203 MESONET SITE. SUSTAINED WINDS OF 40 MPH OR GREATER FOR PAST HOUR. PEAK GUST 57 MPH AT 845 AM. |
| Jan 30, 9:15 AM MST | HIGH SUST WINDS 45 | 14 Wsw Cheyenne, WY | UPR MESONET STATION EMKAYW. AVERAGE SUSTAINED WINDS OF 45 MPH FOR AN HOUR. |
| Jan 30, 12:55 PM MST | HIGH SUST WINDS 40 | 5 Nw Arlington, WY | WAGONHOUND WYDOT SITE. AVERAGE SUSTAINED WINDS OF 40 MPH FOR PAST HOUR. PEAK GUST 50 MPH AT 1240 PM. |
| Jan 30, 1:20 PM MST | NON-TSTM WND GST 56 | 7 Ese Arlington, WY | COOPER COVE WYDOT SITE. |
| Jan 30, 5:00 PM MST | HIGH SUST WINDS 43 | 5 E Tie Siding, WY | UPR MESONET STATION DALEWS. AVERAGE SUSTAINED WINDS OF 43 MPH FOR AN HOUR. |
| Jan 30, 7:00 PM MST | NON-TSTM WND GST 58 | 7 Ese Arlington, WY | WYDOT MESONET STATION COOPER COVE ALONG I-80. |
| Jan 30, 9:40 PM MST | NON-TSTM WND GST 58 | 15 Nne Centennial, WY | WYDOT MESONET STATION STROUSS HILL ALONG I-80. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461 WWUS75 KCYS 290945 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 245 AM MST Tue Jan 29 2019 ...STRONG WESTERLY WINDS RETURN TO WIND PRONE AREAS AND THE I-80 SUMMIT IN SOUTHEAST WYOMING WEDNESDAY MORNING THROUGH EARLY THURSDAY... WYZ106-110-116-117-292300- /O.UPG.KCYS.HW.A.0009.190130T0600Z-190131T0300Z/ /O.NEW.KCYS.HW.W.0009.190130T0900Z-190131T1200Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 245 AM MST Tue Jan 29 2019 ...HIGH WIND WARNING IN EFFECT FROM 2 AM WEDNESDAY TO 5 AM MST THURSDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 2 AM Wednesday to 5 AM MST Thursday. * TIMING...2 AM Wednesday through 5 AM Thursday * WINDS...West to southwest winds of 35 to 45 mph sustained with gusts to 65 mph possible. * IMPACTS...Mainly to transportation. Strong crosswinds may result in a high blowover risk for light weight and high profile vehicles...including campers and trailers along Interstate 25 near Bordeaux and the Colorado stateline... Interstate 80 near Arlington and Elk Mountain as well as the Interstate 80 Summit. Patchy blowing snow will create lower visibility that will add additional travel hazards. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ Allen
5 follow-up statements
881 WWUS75 KCYS 292331 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 431 PM MST Tue Jan 29 2019 ...STRONG WESTERLY WINDS RETURN TO WIND PRONE AREAS AND THE I- 80 SUMMIT IN SOUTHEAST WYOMING WEDNESDAY MORNING THROUGH EARLY THURSDAY... WYZ106-110-116-117-301130- /O.CON.KCYS.HW.W.0009.190130T0900Z-190131T1200Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 431 PM MST Tue Jan 29 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM WEDNESDAY TO 5 AM MST THURSDAY... * TIMING...2 AM Wednesday through 5 AM Thursday * WINDS...West to southwest winds of 35 to 45 mph sustained with gusts to 65 mph possible. * IMPACTS...Mainly to transportation. Strong crosswinds may result in a high blowover risk for light weight and high profile vehicles...including campers and trailers along Interstate 25 near Bordeaux and the Colorado stateline... Interstate 80 near Arlington and Elk Mountain as well as the Interstate 80 Summit. Patchy blowing snow will create lower visibility that will add additional travel hazards. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
395 WWUS75 KCYS 300920 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 220 AM MST Wed Jan 30 2019 ...STRONG WESTERLY WINDS TO IMPACT WIND PRONE AREAS AND THE I-80 SUMMIT IN SOUTHEAST WYOMING THIS MORNING THROUGH EARLY THURSDAY... WYZ106-110-116-117-310000- /O.CON.KCYS.HW.W.0009.000000T0000Z-190131T1200Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 220 AM MST Wed Jan 30 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY... * TIMING...Now through 5 AM Thursday * WINDS...Winds have begun to increase across the Arlington and Bordeaux areas. Winds will continue to increase this morning and afternoon. West to southwest winds of 35 to 45 mph sustained with gusts to 65 mph will be likely. * IMPACTS...Mainly to transportation. Strong crosswinds may result in a high blowover risk for light weight and high profile vehicles...including campers and trailers along Interstate 25 near Bordeaux and the Colorado stateline... Interstate 80 near Arlington and Elk Mountain as well as the Interstate 80 Summit. Patchy blowing snow will create lower visibility that will add additional travel hazards. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
252 WWUS75 KCYS 302042 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 142 PM MST Wed Jan 30 2019 ...STRONG WINDS WILL REMAIN POSSIBLE OVER THE WIND PRONE AREAS OF SOUTHEAST WYOMING THROUGH LATE THIS EVENING... WYZ106-110-116-117-311200- /O.CON.KCYS.HW.W.0009.000000T0000Z-190131T1200Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 142 PM MST Wed Jan 30 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY... * TIMING...Until 5 AM MST Thursday. * WINDS...West to southwest 30 to 40 MPH with occasional gusts of 55 TO 60 MPH. * IMPACTS...Mainly to transportation. Strong crosswinds may result in a high blowover risk for light weight and high profile vehicles, including camping and travel trailers. In addition, areas of blowing and drifting snow may result in areas of low visibility and slick road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
597 WWUS75 KCYS 310846 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 146 AM MST Thu Jan 31 2019 ...STRONG WINDS WILL REMAIN POSSIBLE OVER THE WIND PRONE AREAS OF SOUTHEAST WYOMING EARLY THIS MORNING... WYZ106-110-116-117-311200- /O.CON.KCYS.HW.W.0009.000000T0000Z-190131T1200Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 146 AM MST Thu Jan 31 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING... * TIMING...Until 5 AM MST Today. * WINDS...West to southwest 30 to 40 MPH with occasional gusts of 55 TO 60 MPH. * IMPACTS...Mainly to transportation. Strong crosswinds may result in a high blowover risk for light weight and high profile vehicles, including camping and travel trailers. In addition, areas of blowing and drifting snow may result in areas of low visibility and slick road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
781 WWUS75 KCYS 311153 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 453 AM MST Thu Jan 31 2019 ...HIGH WIND WARNING CANCELLED GUSTY WINDS WILL CONTINUE THROUGH THE EARLY MORNING... WYZ106-110-116-117-311300- /O.CAN.KCYS.HW.W.0009.000000T0000Z-190131T1200Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 453 AM MST Thu Jan 31 2019 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Cheyenne has cancelled the High Wind Warning. Winds have fallen below Warning criteria and will continue to decrease this morning and afternoon. A few stray gusts to 50 mph will be possible through 10 am but impacts are not expected to continue. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 28, 10:40 PM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Jan 28, 10:40 PM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 PM MST Mon Jan 28 2019
.SHORT TERM...(This evening through Wednesday night)
Issued at 230 PM MST Mon Jan 28 2019
Forecast challenges deal with cold windchills tonight into Tuesday
morning. Strong winds are an issue Tuesday night into Wednesday.
Currently...Cold front that moved through the area last night
currently over northern and central Colorado this afternoon. Very
cold temperatures across the CWA this afternoon. Temperatures in
the teens along and west of the Interstate 25 corridor. Strong
winds being reported in the Nebraska Panhandle this afternoon.
Sidney reported a peak wind gust of 54 mph.
Expecting gradients to ease this afternoon and evening which
should bring speeds down in the Panhandle. Still looking at fairly
breezy conditions along and west of the Laramie Range tonight with
GFS showing 30-35kt 700mb windflow. Overnight lows expected in the
single digits out west with 15-20 mph winds making a very cold
night. Forecast windchills in the minus 20 to minus 30 range
across much of Albany and Carbon Counties. Decided on issuing a
Windchill Advisory for this evening through sunrise Tuesday.
700mb windspeeds on the increase Tuesday evening into Wednesday.
GFS 700mb winds up near 50kts across the wind prone areas. Decided
on a High Wind Watch for Arlington...Bordeaux and south Laramie
Range.
.LONG TERM...(Thursday through Monday)
Issued at 230 PM MST Mon Jan 28 2019
Thursday...Not as windy, and warmer compared to Wednesday as heights
and thicknesses increase under northwest flow aloft, along with
weakening gradients.
Friday...The warming trend continues as the flow aloft backs to
westerly with 700 mb temperatures near -1 Celsius yielding maximum
temperatures in the 50s east of I-25, and mid 30s to lower 40s west
of I-25.
Saturday...Relatively mild temperatures continue in advance of the
next approaching shortwave trough aloft with southwest flow aloft.
Sunday...The next progressive negatively tilted shortwave trough
aloft moves across our counties, producing at least scattered rain
and snow showers, along with colder temperatures in the wake of the
associated cold front.
Monday...Slightly cooler as the flow aloft turns northwest and some
cooler air filters into our counties. Despite plenty of mid and
upper level cloud cover, it looks like precipitation coverage will
be limited.
&&
.AVIATION...(For the 06Z TAFS through Tuesday evening)
VFR conditions expected across the southeast Wyoming terminals with
generally light winds through mid morning. Winds will increase
after 15z, mainly around KCYS. Low clouds will likely continue to
increase and lower tonight across western Nebraska, with MVFR CIGS
most likely at KCDR and KAIA into Tuesday afternoon. Not as
confident at KBFF and KSNY, so kept VFR conditions for now.
Northwest winds will increase early Tuesday morning with gusts
around 30 to 35 knots possible across western Nebraska.
&&
.FIRE WEATHER...
Issued at 230 PM MST Mon Jan 28 2019
Fire weather concerns minimal with very cold temperatures and
existing snowpack around the area. Westerly winds begin to
increase Tuesday evening with fairly widespread strong winds
Wednesday. Afternoon humidity expected to remain above critical
levels however...so no weather impacts expected.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory from 8 PM this evening to 7 AM MST Tuesday
for WYZ104-105-109-110-114>116.
High Wind Watch from Tuesday evening through Wednesday evening
for WYZ106-110-116-117.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...TJT
FIRE WEATHER...GCCHazardous weather outlook, Jan 28, 4:18 AM MST, 22 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 418 AM MST Mon Jan 28 2019 WYZ101>119-291130- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 418 AM MST Mon Jan 28 2019 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Snow showers will taper off later this morning and end this afternoon. An additional one to two inches of snow is expected. Gusty northwest winds of 25 to 45 MPH will create areas of blowing snow throughout much of southeast Wyoming. It will be much colder with wind chill temperatures from 10 below to 10 above zero. Overnight low temperatures in the single digits combined with gusty winds of 20 to 30 MPH will lower wind chill temperatures to 0 to 15 below zero. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Breezy to windy periods will continue each day. The strongest winds will occur in the wind prone areas Wednesday with gusts of 50 to 60 MPH possible. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-291130- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 418 AM MST Mon Jan 28 2019 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Gusty northwest winds of 35 to 45 MPH will prevail today. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required.
Nearby
High Wind Warnings in Wyoming, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.